Texas, 2017

Tornado and Hail in Texas, May 23, 2017

May 23, 2017 · NWS EWX · 23 events in 10 counties and zones

Thunderstorms developed along a cold front. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$221,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 23, 1:15 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 23, 1:15 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
215 PM CDT Tue May 23 2017

.SHORT TERM (Tonight through Wednesday Night)...
The cold front is currently beginning to enter our CWA and is best
evident by pressure rises behind the frontal boundary. Winds ahead of
the front are already out of a northerly direction as a boundary
associated with a dying complex of storms this morning came through
the area. This will decrease our surface convergence when the actual
front makes it to the region. This should overall limit the coverage
of showers and storms for the northern Hill Country for surface based
activity. Storms will be more likely to fire across the southern
half of the region where surface winds are lighter and convergence
will be maximized. However, elevated showers and thunderstorms can be
seen on area radars to our north and this activity is developing
under the influence of strong lift as evident on water vapor
imagery. This is evidence that we will have plenty of upper support
for sustained convection later today. As the strong lift arrives, we
could also see some elevated convection behind the front as well as
any boundary layer convection that develops along the frontal
boundary. CAPE values this afternoon will be in the 2000-3000 J/kg
range with the higher values maximized across the eastern CWA. 0-6 km
shear values near 50 knots will definitely support supercellular
structures with any of the stronger activity. Large hail will
initially be the main threat from any severe thunderstorms, but there
could be some high wind reports as well especially later in the
afternoon and evening. Thunderstorm chances will end from north to
south in the late afternoon and evening.

Cooler air is expected to filter into the region behind the front as
is already evident by the near 60 degree temperatures in the Abilene
region north of the front. Lows tonight should bottom out in the 50s
for much of the area with some upper 40s even possible across low-
lying areas in the Hill Country. The only record that could be broken
tonight is Austin Bergstrom airport where the current forecast is 2
degrees under its record low. For tomorrow, clear skies will be in
place across the region with light winds. Should be nice overall,
with highs in the lower to middle 80s over much of the area.

&&

.LONG TERM (Thursday through Tuesday)...
The beginning of the long-term forecast will be dry with with
increasing temperatures. Highs on Thursday will quickly be back into
the lower 90s with even some upper 90s across the southwestern CWA.
Temperatures will even be a couple of degrees warmer on Friday as an
upper ridge builds to our south. Lows Friday morning will also be
warm, in the lower to middle 70s.

The upper air pattern will begin to shift on Saturday as a longwave
trough begins to move through the central CONUS. Should see the first
effects of this on Saturday night with some possible warm air
advection activity ahead of an approaching cold frontal boundary.
This frontal boundary will approach the CWA on Sunday and this will
bring an increase to the precip chances to the area. It looks like a
decent chance of showers and storms will remain in the area behind
the front on Memorial Day and into Tuesday as southwest flow remains
in place across the region. Will forecast 30-40 PoPs in this period
for now, but these may have to be increased over the next several
days. Instability amounts on Sunday could support some strong storms,
but this could change as we near the weekend, and will continue to
monitor the chances of stronger convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  85  64  91  74 /  30   0   0  -   -
Austin Bergstrom Intl Airport  55  84  61  91  74 /  30   0   0  -   -
New Braunfels Muni Airport     54  85  61  91  74 /  40   0   0  -   -
Burnet Muni Airport            52  83  61  90  72 /  10   0   0  -   -
Del Rio Intl Airport           57  86  64  94  74 /  10   0   0  -   -
Georgetown Muni Airport        54  83  62  91  74 /  30   0   0  -   -
Hondo Muni Airport             52  86  61  93  74 /  20   0   0  -   -
San Marcos Muni Airport        54  85  61  92  74 /  40   0   0  -   -
La Grange - Fayette Regional   55  84  62  90  74 /  50   0   0  -   -
San Antonio Intl Airport       55  86  64  92  74 /  30   0   0  -   -
Stinson Muni Airport           57  86  62  92  75 /  40   0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...Hampshire
Public Service/Data Collection...YB
Hazardous weather outlook, May 23, 4:25 AM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
525 AM CDT Tue May 23 2017

TXZ171>173-183>194-202>209-217>225-228-241030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
525 AM CDT Tue May 23 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A final round of scattered showers and thunderstorms is expected
mainly this afternoon across most of South Central Texas except
for the Edwards Plateau. A few of these storms could be strong to
severe, with large hail and damaging straight-line winds the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe weather reports to the
National Weather Service.

In the hours before

Special weather statement, May 23, 3:12 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
412 PM CDT TUE MAY 23 2017

TXZ171-172-232145-
Llano TX-Burnet TX-
412 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND WEST
CENTRAL BURNET COUNTIES UNTIL 445 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lone Grove, or 7 miles northeast of Llano, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kingsland, Burnet, Llano, Bertram, Buchanan Dam, Inks Lake State
Park, Lone Grove, Stolz, Bluffton, Oatmeal, Tow and Shady Grove.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 3071 9866 3089 9864 3089 9804 3062 9807
TIME...MOT...LOC 2112Z 275DEG 41KT 3080 9857

RUNYEN
Special weather statement, May 23, 3:16 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
416 PM CDT TUE MAY 23 2017

TXZ203-218-232145-
Uvalde TX-Zavala TX-
416 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UVALDE AND NORTHWESTERN
ZAVALA COUNTIES UNTIL 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Uvalde Estates, or near Uvalde, moving southeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Uvalde, La Pryor, Uvalde Estates, Dabney, Blewett, Washer and Knippa.

LAT...LON 2918 10010 2935 9996 2922 9956 2892 9979
      2904 10010
TIME...MOT...LOC 2116Z 298DEG 21KT 2920 9987

RUNYEN
Special weather statement, May 23, 3:28 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
428 PM CDT TUE MAY 23 2017

TXZ205-232200-
Bexar TX-
428 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEXAR COUNTY UNTIL 500
PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm just
west of Lackland AFB, or 10 miles southwest of San Antonio, moving
east at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
San Antonio, Stinson Municipal Airport, St. Hedwig, Elmendorf,
Lackland AFB, Calaveras Lake, Sea World, Brooks City Base, Von Ormy,
Mitchell Lake, Martinez, Macdona, Parita, Losoya, Southton, Sayers,
Mangus Corner, Adkins, Buena Vista and Braunig Lake.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2933 9879 2949 9878 2942 9815 2926 9828
      2919 9834
TIME...MOT...LOC 2128Z 283DEG 41KT 2939 9866

RUNYEN

The radar

The Laughlin AFB radar (KDFX), 46 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

15 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Uvalde

When
May 23, 3:34 PM CST
Where
Uvalde County, 4.32 mi SSW of Uvalde
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.160, -99.820

A thunderstorm produced wind gusts estimated at 65 mph knocking down power lines across Hwy 83 south of Uvalde.

Hail, Bexar

When
May 23, 4:04 PM CST
Where
Bexar County, 1.81 mi W of Elmendorf Midlake Ar
Measured
0.88 in hail
Reported by
Public
Coordinates
29.270, -98.360

Hail, Williamson

When
May 23, 4:14 PM CST
Where
Williamson County, 1.38 mi S of Old Round Rock
Measured
1 in hail
Reported by
Public
Coordinates
30.480, -97.670

A thunderstorm produced quarter size hail near I-35 and Hwy 45 in Round Rock.

Hail, Travis

When
May 23, 4:16 PM CST
Where
Travis County, 0.69 mi N of Pflugerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.440, -97.620

A thunderstorm produced quarter size hail in Pflugerville.

Thunderstorm Wind, Williamson

When
May 23, 4:16 PM CST
Where
Williamson County, 0.91 mi SE of Old Round Rock
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.490, -97.660

A thunderstorm produced wind gusts estimated at 75 mph that snapped a large tree in half in Round Rock.

Hail, Travis

When
May 23, 4:18 PM CST
Where
Travis County, 4.56 mi NW of Cele
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.480, -97.570

A thunderstorm produced quarter size hail northeast of Pflugerville.

Hail, Wilson

When
May 23, 4:20 PM CST
Where
Wilson County, 2.28 mi SE of Labatt
Measured
1.75 in hail
Reported by
Public
Coordinates
29.180, -98.190

A thunderstorm produced golf ball size hail along Hwy 181 northwest of Floresville.

Hail, Bexar

When
May 23, 4:22 PM CST
Where
Bexar County, 0.69 mi S of Atascosa
Measured
1 in hail
Reported by
Public
Coordinates
29.260, -98.730

A thunderstorm produced quarter size hail in the town of Atascosa.

Hail, Bexar

When
May 23, 4:30 PM CST
Where
Bexar County, 0.92 mi NW of Somerset
Measured
1 in hail
Reported by
Public
Coordinates
29.230, -98.660

A thunderstorm produced quarter size hail in Somerset.

Hail, Bastrop

When
May 23, 4:31 PM CST
Where
Bastrop County, 1.79 mi W of Elgin
Measured
1 in hail
Reported by
Public
Coordinates
30.350, -97.400

A thunderstorm produced quarter size hail along Hwy 290 just west of Elgin.

Thunderstorm Wind, Bastrop

When
May 23, 4:32 PM CST
Where
Bastrop County, Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.350, -97.370

A thunderstorm produced wind gusts estimated at 60 mph that knocked down small tree limbs in Elgin.

Thunderstorm Wind, Bastrop

When
May 23, 4:34 PM CST
Where
Bastrop County, 1.79 mi E of Elgin
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.350, -97.340

A thunderstorm produced wind gusts estimated at 75 mph that blew down trees and power lines in Elgin.

Tornado, Bastrop

When
May 23, 4:37 PM CST to 4:39 PM CST
Where
Bastrop County, 3.11 mi N of Elgin to 2.34 mi NE of Elgin
Rating
EF0
Path length
1.81 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.395, -97.371

A NWS storm survey found that a tornado was produced by the bookend vortex |of a bow echo that moved through the city of Elgin on the afternoon|of May 23rd 2017. The tornado began just east of Texas Highway 95|and just north of Roemer Road, where it displaced and flipped a shed |off its foundation. The tornado then caused extensive damage to a|business along Roemer Road. As it continued to the east-southeast,|the tornado ripped the metal roof off a large barn and caused roof|damage to a well-built home adjacent to the barn. In the pasture |adjacent to these structures, there were multiple pieces of splintered |wood that were driven into the ground from the opposite direction from |which the storm came. Several cattle and a bull were reportedly thrown |about 1500 feet from one pasture into another, jumping a couple of fences |in the process. The tornado then completely destroyed an old wooden barn |just north of Roemer Road. At this point, the tornado was approximately |moving along Roemer Road, and caused some minor tree damage. The tornado |then crossed Red Town Road just south of Roemer Road and ended just east |of Red Town Road, where it caused some minor damage to a structure.

Hail, Bastrop

When
May 23, 4:39 PM CST
Where
Bastrop County, 0.6 mi E of Butler
Measured
1.75 in hail
Reported by
Public
Coordinates
30.320, -97.290

A thunderstorm produced golf ball size hail east of Elgin.

Hail, Bastrop

When
May 23, 4:49 PM CST
Where
Bastrop County, Paige
Measured
1.25 in hail
Reported by
Public
Coordinates
30.220, -97.120

A thunderstorm produced hail slightly larger than quarters in Paige.

Hail, Bastrop

When
May 23, 4:50 PM CST
Where
Bastrop County, Paige
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
30.220, -97.120

A thunderstorm produced half dollar size hail that accumulated on the ground in Paige. A house was damaged by the wind driven hail.

Hail, Lee

When
May 23, 5:00 PM CST
Where
Lee County, 1.38 mi N of Giddings
Measured
1.25 in hail
Reported by
Public
Coordinates
30.200, -96.930

A thunderstorm produced half dollar size hail in Giddings.

Thunderstorm Wind, Lee

When
May 23, 5:00 PM CST
Where
Lee County, Giddings
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.180, -96.930

A thunderstorm produced wind gusts measured at 75 mph in Giddings. The gusty winds were accompanied with quarter size hail.

Hail, Lee

When
May 23, 5:00 PM CST
Where
Lee County, Giddings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.180, -96.930

A thunderstorm produced quarter size hail in Giddings. The hail was accompanied by winds gusts estimated at 75 mph.

Thunderstorm Wind, Lee

When
May 23, 5:01 PM CST
Where
Lee County, 0.69 mi S of Giddings
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.170, -96.930

A thunderstorm produced wind gusts estimated at 70 mph that snapped large Oak trees on the south side of Giddings.

Hail, Atascosa

When
May 23, 5:01 PM CST
Where
Atascosa County, 2.75 mi NW of Verdi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.080, -98.430

A thunderstorm produced quarter size hail along I-37 near Leming.

Hail, Hays

When
May 23, 5:14 PM CST
Where
Hays County, 1.79 mi E of Buda
Measured
1 in hail
Reported by
Public
Coordinates
30.080, -97.820

A thunderstorm produced quarter size hail at Cabela's in Buda.

Thunderstorm Wind, Fayette

When
May 23, 5:18 PM CST
Where
Fayette County, 1.38 mi WSW of Walhalla
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.010, -96.790

A thunderstorm produced wind gusts estimated at 60 mph that damaged trees west of Warrenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697554, 697555, 697556, 697557, 697558, 697559, 697560, 697561, 697562, 697563, 697564, 697565, 700038, 697566, 697567, 697568, 697569, 697570, 697575, 697571, 697572, 697573, 697574.